Thunderstorm Wind, Russell
- When
- August 14, 1:06 AM CST to 1:11 AM CST
- Where
- Russell County, 0.58 mi NE of (Rsl)russell Muni Ar
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 38.877, -98.813
A complex of thunderstorms moved out of Southern Nebraska into Central Kansas during the early morning hours of August 14th, 2008. This bow echo line of thunderstorms produced wind gusts to 60 mph in Central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A complex of thunderstorms moved out of Southern Nebraska into Central Kansas during the early morning hours of August 14th, 2008. This bow echo line of thunderstorms produced wind gusts to 60 mph in Central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 13, 10:40 PM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1140 PM CDT WED AUG 13 2008 .AVIATION... 06Z TAF UPDATE...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK SOUTHWARD OVERNIGHT AND MOVE ACROSS CENTRAL KANSAS. A FEW STRONG THUNDERSTORMS WITH GUSTY NORTH WINDS FROM A COLD POOL WILL CAUSE THE SURFACE WINDS TO VEER AROUND TO THE NORTH. THE TERMINALS OF RSL/SLN WILL HAVE THE BETTER CHANCES TO SEE THUNDERSTORM ACTIVITY AND WE WILL INCLUDE TEMPO GROUPS FOR A COUPLE HOURS DURING THE PREDAWN HOURS. OTHERWISE THE ACTIVITY SHOULD GRADUALLY DIMINISH DURING THE EARLY MORNING HOURS...BUT THE COLD POOL SHOULD CAUSE THE SURFACE WINDS TO VEER AROUND TO THE NORTH FOR THE SOUTHERN KANSAS TERMINALS AROUND SUNRISE...THEN GRADUALLY SHIFT BACK TO A SOUTHEAST DIRECTION BY MID MORNING. JAKUB && .PREV DISCUSSION... /ISSUED 941 PM CDT WED AUG 13 2008/ UPDATE... CURRENT IR SATELLITE IMAGERY SHOWS MODEST COLD CLOUD TOPS OVER WESTERN NEBRASKA ASSOCIATED WITH DEEP CONVECTION SLIDING SOUTHWARD. LOCAL 00Z RAOB SOUNDINGS SHOW ENHANCED INVERTED-V TYPE SOUNDINGS SUPPORTIVE OF STRONG COLD POOL DEVELOPMENT. AS A RESULT...WE EXPECT A ROBUST COLD POOL TO MATERIALIZE AND MIGRATE SOUTHWARD ACROSS CENTRAL KANSAS LATE TONIGHT. THIS COLD POOL COULD VERY WELL PUSH SOUTHWARD INTO OKLAHOMA BY DAYBREAK...WITH SHOWERS AND THUNDERSTORMS ACCOMPANYING IT INTO CENTRAL AND SOUTH CENTRAL KANSAS LATE TONIGHT. DECENT 0-3KM BULK SHEAR COULD CAUSE SOME SEVERE WINDS TO OCCUR OVER WESTERN KANSAS...AND STRONG GUSTY WINDS AROUND 50MPH WILL BE POSSIBLE ACROSS CENTRAL KANSAS FROM THE COLD POOL WINDS. JAKUB && PREV DISCUSSION... /ISSUED 258 PM CDT WED AUG 13 2008/ DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE THUNDERSTORM CHANCES THROUGH THE WEEKEND AND TEMPERATURES. TONIGHT: LATEST WATER VAPOR LOOP WAS SHOWING TWO FAIRLY DISTINCT WAVES MOVING THROUGH THE ROCKIES. ONE OF THE WAVES WAS MOVING THROUGH WYOMING WHERE A FEW THUNDERSTORMS WERE TRYING TO IGNITE. THE SECOND WAVE WAS LOCATED IN CENTRAL COLORADO WHERE A FEW THUNDERSTORMS ARE ALSO TRYING TO DEVELOP. THESE WAVES WILL CONTINUE TO TRACK SOUTHEAST TONIGHT. IT APPEARS LIKE THE WAVE IN EASTERN COLORADO SHOULD AFFECT MAINLY SOUTHWEST KANSAS THIS EVENING. HOWEVER...IT MAY CLIP A SMALL PART OF SOUTH CENTRAL KANSAS...ALTHOUGH CONFIDENCE IS NOT THAT HIGH AT THIS POINT. MEANWHILE...THE UPPER LEVEL WAVE MOVING THROUGH WYOMING MAY HELP DEVELOP A COMPLEX OF THUNDERSTORMS ACROSS CENTRAL NEBRASKA NEAR THE MID LEVEL BAROCLINIC ZONE THIS EVENING. IF THESE THUNDERSTORMS CAN GET GOING...THIS CLUSTER MAY DIVE SOUTHEAST INTO CENTRAL KANSAS LATE TONIGHT. A FEW OF THE STORMS MAY BE STRONG WITH THE MAIN THREAT BEING GUSTY WINDS UP TO 50 MPH IN ASSOCIATION WITH THE COLD POOL. THURSDAY: THESE THUNDERSTORMS SHOULD BEGIN TO WANE AS THE MORNING WEARS ON DUE TO THE LOW LEVEL JET VEERING OUT WHICH WILL CAUSE THE CLUSTER TO PUSH EAST AND RUN INTO LIMITED INSTABILITY. THE CLUSTER WILL ALSO CAUSE QUITE A BIT OF CIRRUS DEBRIS FOR THE MORNING...BUT WE SHOULD SEE SOME CLEARING DURING THE AFTERNOON UNTIL THE NEXT WAVE APPROACHES WESTERN KANSAS THURSDAY AFTERNOON. THE MODELS ARE SHOWING GOOD AGREEMENT WITH THE TIMING OF THIS WAVE WHICH IS CURRENTLY EVIDENT ON THE LATEST WATER VAPOR IMAGERY IN WESTERN IDAHO. IF THIS TIMING PANS OUT...WE MAY SEE A CLUSTER OF THUNDERSTORMS DEVELOP ACROSS THE HIGH PLAINS DURING THE AFTERNOON AND POSSIBLY MOVE INTO CENTRAL KANSAS BY LATE IN THE DAY. THURSDAY NIGHT-FRIDAY: ALL OF THE MODELS ARE IN VERY GOOD AGREEMENT IN SHOWING A CLUSTER OF THUNDERSTORMS MOVING THROUGH THE FORECAST AREA FROM WEST TO EAST BEGINNING THURSDAY EVENING AND PUSHING THROUGH SOUTHEAST KANSAS BY FRIDAY EVENING. THIS WILL BRING MORE HEAVY RAINFALL TO THE AREA. THERE IS SOME POTENTIAL FOR SOME SEVERE STORMS AS WELL...ESPECIALLY ALONG OUR SOUTHERN CORRIDOR COUNTIES WHERE THE SURFACE LOW MAY TRY TO DEVELOP. 0-6KM SHEAR VALUES ARE ON THE ORDER OF 40 TO 50KTS AS WELL...SO THERE IS A POSSIBILITY FOR A FEW SUPERCELLS MAINLY LATE THURSDAY AFTERNOON OR EARLY EVENING. THE DETAILS ARE STILL PRETTY UNCLEAR AT THIS POINT...BUT THIS TIMEFRAME CERTAINLY BEARS WATCHING. WE ALSO LOWERED TEMPERATURES ON FRIDAY...SINCE THERE WILL BE QUITE A BIT OF CLOUD COVER IN PLACE AFTER THE PASSAGE OF THE FRONT AND SURFACE LOW. SATURDAY-WEDNESDAY: THE MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE CUT OFF LOW HANGING AROUND THROUGH THE WEEKEND. THIS WILL RESULT...IN AREAS OF SCATTERED SHOWERS AND THUNDERSTORMS. THIS SYSTEM DOES APPEAR TO FILL IN BY EARLY NEXT WEEK WHICH WILL TEND TO LIMIT PRECIPITATION CHANCES BY THE MIDDLE OF NEXT WEEK. WE DID NOT MAKE TOO MANY CHANGES TO THIS TIMEFRAME. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 88 65 79 / 20 20 60 50 HUTCHINSON 65 88 64 77 / 30 30 60 50 NEWTON 65 88 65 77 / 20 20 60 50 ELDORADO 64 88 65 79 / 20 20 60 60 WINFIELD-KWLD 65 89 66 80 / 20 20 60 50 RUSSELL 63 84 62 75 / 60 50 70 40 GREAT BEND 63 84 62 77 / 60 50 70 40 SALINA 63 88 64 77 / 40 40 60 50 MCPHERSON 64 88 64 76 / 30 30 60 50 COFFEYVILLE 62 89 66 80 / 10 20 30 60 CHANUTE 62 87 65 78 / 10 20 40 60 IOLA 62 87 65 78 / 10 20 40 60 PARSONS-KPPF 62 88 65 79 / 10 20 40 60 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 135 AM CDT THU AUG 14 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-150315- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 135 AM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS FROM NEBRASKA WILL MOVE SOUTHEAST INTO CENTRAL KANSAS...AND PORTIONS OF SOUTH CENTRAL KANSAS LATE TONIGHT. A FEW SEVERE THUNDERSTORMS WITH WINDS AROUND 65 MPH WILL BE POSSIBLE...MAINLY FOR LOCATIONS NORTH OF A HUTCHINSON TO SALINA LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COMPLEX OF THUNDERSTORMS SHOULD BEGIN TO WEAKEN ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THURSDAY MORNING AND DISSIPATE BY THE AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. A SLOW MOVING LOW PRESSURE SYSTEM WILL ALLOW THUNDERSTORM CHANCES TO REMAIN IN THE FORECAST THROUGH THE WEEKEND AND INTO THE BEGINNING OF THE WORK WEEK. ANY STORM THAT DEVELOPS THROUGH THIS TIME FRAME WILL HAVE THE POTENTIAL TO BE STRONG. THE BEST CHANCE FOR SEVERE STORMS WILL BE THURSDAY NIGHT FOR LOCATIONS ALONG AND WEST OF INTERSTATE 135. DUE TO THE SLOW MOVEMENT OF THIS SYSTEM...FLOODING WILL ALSO BECOME A THREAT...ESPECIALLY AS WE HEAD IN TO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 107 AM CDT THU AUG 14 2008 KSZ032-033-140700- LINCOLN-RUSSELL- 107 AM CDT THU AUG 14 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES... AT 105 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR TIPTON...OR 25 MILES NORTHWEST OF LINCOLN...AND MOVING SOUTHEAST AT 25 MPH. THE TOWNS OF ASH GROVE...LUCAS...AND SYLVAN GROVE ARE IN THE PATH OF THIS STORM. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The Dodge City radar (KDDC), 160 km away, was scanning. The volume nearest the first event began at 07:04 UTC.
4 thunderstorm wind. Local standard time, as filed.
Tree limbs were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122695, 122696, 122697, 122698.